Common toxic retinopathies:
- Antimalarials – chloroquine / hydroxycholoroquine
- Maculopathy – once ‘bull’s eye retinopathy’ develops, it is irreversible.
- Management: Refer to RCOphth guidelines 2018.
- Quinine toxicity –> retinal oedema, fixed dilated pupils, attenuated arterioles, constricted visual fields & optic nerve atrophy.
- Medication for schizophrenia.
- Thioridazine (normal dose: 150-600mg/day) – >800mg/day few wks –> toxicity.
- Chlorpromazine (Largactil) (normal dose: 75-300mg/day) – >2400mg/day few wks –> toxicity
- Beginning – pigmentary changes – “salt and pepper” appearance –> geographic atrophy (late stages)
- Anti oestrogen treatment for breast carcinoma.
- Usual dose is 20-40mg/day.
- Vortex keratopathy and optic neuritis – rare and reversible.
- Crystalline retinopathy.
- Extent corresponds with amount and duration of drug abuse (cocaine or methylphenidate/Ritalin).
- Multiple tiny yellow-white glistening particles over posterior pole.
- Can lead to macular oedema, flame-shaped haemorrhages and arterial occlusion with talc emboli.
- Microtalc retinopathy – NFL defect like glaucoma.
- Refer to respiratory physician as ocular talc indicates lung function may be compromised.